Texas, 2016

Flood in Texas, May 14, 2016

May 14, 2016 · NWS FWD · 1 event in 1 county or zone

The remnants of a thunderstorm complex moved southeast from the Plains into North Texas overnight Friday Night. Storms were sub-severe, but created some problems with added minor flooding across the area Saturday Morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The remnants of a thunderstorm complex moved southeast from the Plains into North Texas overnight Friday Night. Storms were sub-severe, but created some problems with added minor flooding across the area Saturday Morning. One person drowned in the flooded Pecan Creek in Denton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 14, 2:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 14, 2:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
346 AM CDT SAT MAY 14 2016

.DISCUSSION...
At 330 AM, the cold front was approaching the Red River and
should cross into Texas within the hour. One cluster of
thunderstorms was moving south ahead of the front across Montague
and Cooke counties. Another cluster of storms was affecting our
southwestern counties, moving southeast. This cluster of storms
was remnant from earlier convection this evening and will continue
to weaken as it moves southeast this morning. Additional isolated
to scattered showers and storms may form near the leading edge of
the front this morning as it moves south through North and Central
Texas. By midday, the front is expected to be very near our
southern border with most, if not all, of any precipitation south
of our CWA.

The front will have a noticeable impact on temperatures today
with highs ranging from the mid 60s near the Red River to the
lower 80s in our southeastern counties. The winds behind the front
will average 10-20 mph and cloud cover will persist today making
it feel slightly cooler than the ambient temperature. With an
active weather pattern expected for the next week, daytime
temperatures the next 6-7 days will remain below normal for this
time of year due to cloud cover and almost daily rain chances.

Most of the region is expected to stay dry tonight but a few
showers may creep into our southern counties on the north side of
the front and/or into our western counties as a few weak
disturbances cross the state. We may see an increase in showers
and thunderstorms across our western counties Sunday afternoon as
a stronger disturbance crosses the state. Rain chances increase
considerably Sunday evening and night as the disturbance crosses
North and Central Texas and isentropic lift increases over the
region. Also on Sunday and Sunday night, a warm front will be
lifting north across the region which will provide some added
lift. Forecast soundings indicate small amounts of tall/skinny
CAPE across the region. Severe weather is not expected but small
hail may occur in stronger storms.

The rain is expected to end from west to east late Sunday night
and Monday morning as the disturbance moves east and the warm
front and best isentropic lift moves north, too. Weak upper level
ridging will likely occur over the region on Monday in advance of
an upper level trough moving into the southwestern CONUS. The
dryline will sharpen across West Texas during the day. All of the
models have different positions of the dryline on Monday but most
keep the dryline well west of the region in West Texas. If
convection develops along the dryline, it should not impact our
area but will keep low pops in our western counties to account for
differences between the models in the location of the dryline. If
there is a shift in the models with regard to the location of the
dryline and the upper level forcing, storms in our area could be
severe due to increasing instability and bulk shear values, but
again the chance for storms Monday afternoon/evening is low at
this time.

Beyond Monday, continued discrepancies between the models lends to
low confidence in the extended portion of the forecast. Another
front is expected to arrive Tuesday per the ECMWF or Tuesday
night/Wednesday per the GFS and Canadian. This front is expected
to bring more rain chances to the region with possibly a threat
for severe storms. Forecast details are too muddled right now to
confidently make a prediction on the severe weather risk Tuesday
and Wednesday but we will be monitoring that time period for its
potential threat. Rain chances will continue in the forecast
through the end of the week until the upper level trough in the
southwest finally moves across the Plains.

JLDunn

&&

.AVIATION...
/ISSUED 1152 PM CDT FRI MAY 13 2016/
concerns....possible overnight/early morning thunderstorms for
the metroplex. timing of the cold front.

the main area of showers and thunderstorms will continue to move
south mainly across west texas. an area of showers and
thunderstorms between kokc and kfdr at 0430z will move south
southeast and may affect the metroplex taf sites 09-12z.
the cold front that extended south of a kokc to kcds to ktcc line
at 04z should reach the metroplex toward 12z and waco around 15z.
southeast winds at less than 10 knots will shift to the north at
around 10 knots with frontal passage. although not mentioned in
the tafs...there will be a low chance of showers/thunderstorms
behind the front during the morning in the metroplex and rain
chances will end along and north of the i-20 corridor by 17z
saturday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  55  70  62  78 /  30  10  30  60  30
Waco                77  56  75  65  80 /  40  20  30  60  30
Paris               70  53  67  55  73 /  20  10  30  60  50
Denton              68  52  68  60  76 /  20  10  30  60  30
McKinney            70  52  69  60  77 /  20  10  30  60  40
Dallas              72  55  71  62  78 /  30  10  30  60  40
Terrell             73  55  73  62  78 /  30  10  30  60  40
Corsicana           77  58  76  65  78 /  40  20  30  60  40
Temple              80  59  77  65  79 /  40  20  30  60  30
Mineral Wells       69  52  68  61  79 /  30  20  40  60  30

&&

.FWD Watches/Warnings/Advisories...
None.
&&

14/82
Hazardous weather outlook, May 14, 3:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
420 AM CDT SAT MAY 14 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150930-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
420 AM CDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTH
AND CENTRAL TEXAS AS A COLD FRONT MOVES SOUTH ACROSS THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...YET THERE WILL BE
THE POTENTIAL FROM GUSTY WINDS AND SMALL HAIL WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND ESPECIALLY SUNDAY
EVENING AS A WARM FRONT LIFTS NORTHWARD ACROSS NORTH AND CENTRAL
TEXAS. LIGHTNING AND SMALL HAIL WILL BE THE PRIMARY THREAT WITH
THESE STORMS.

ADDITIONAL THUNDERSTORM CHANCES CONTINUE THROUGH FRIDAY OF NEXT
WEEK. CURRENTLY...CONFIDENCE IS HIGHEST IN THE POSSIBILITY FOR
SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. HEAVY RAINFALL AND
THE POTENTIAL FOR FLOODING WILL EXIST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY.

FOX

In the hours before

Special weather statement, May 13, 11:17 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1217 AM CDT SAT MAY 14 2016

TXZ115-129-140600-
STEPHENS TX-EASTLAND TX-
1217 AM CDT SAT MAY 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND AND SOUTHWESTERN
STEPHENS COUNTIES UNTIL 100 AM CDT...

AT 1216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MORAN...OR 13 MILES SOUTHEAST OF ALBANY...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTLAND...CISCO...RANGER...GUNSIGHT...CARBON AND I-20 NEAR THE
CALLAHAN-EASTLAND COUNTY LINE.

LAT...LON 3245 9912 3251 9911 3252 9910 3279 9909
      3250 9858 3217 9875 3208 9911 3211 9912
TIME...MOT...LOC 0516Z 317DEG 38KT 3256 9917

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Denton

When
May 14, 4:00 AM CST to 9:00 AM CST
Where
Denton County, 1.29 mi E of Denton to 2.92 mi ESE of Denton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.220, -97.128

Two homeless people were swept into a canal near Bell Place and McKinney Street around 5 AM Saturday May 14. A female adult was rescued about half a mile downstream. A male was found deceased another half a mile or so downstream near S Loop 288 and Shady Oaks at 10 AM.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Denton2016-05-1453MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640312.